West Virginia, 2008

Hail and Damaging Wind in West Virginia, August 2, 2008

August 2, 2008 · NWS RNK · 3 events in 2 counties and zones

A cold front moved into the central and southern Appalachians during the 2nd of August, bringing strong to severe thunderstorms to portions of southeast West Virginia, including hail up to nickel size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved into the central and southern Appalachians during the 2nd of August, bringing strong to severe thunderstorms to portions of southeast West Virginia, including hail up to nickel size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 2, 5:45 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 2, 5:45 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 AM EDT SAT AUG 2 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE AREA TODAY BRINGING
SCATTERED THUNDERSTORMS. DRIER WEATHER WILL MOVE IN BEHIND THE
FRONT SUNDAY...WITH A WARMING TREND EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
A STRONG SHORT WAVE SEEN ON WATER VAPOR WAS MOVING ACROSS EASTERN
MICHIGAN EARLY THIS MORNING....AND WILL QUICKLY MOVE EAST INTO THE
NORTHEAST US BY THIS EVENING. THIS WILL PUSH A COLD FRONT THROUGH
THE FORECAST AREA TODAY. DESPITE THE FACT THAT THE FRONT AND
ASSOCIATED LIFT WILL MOVE THROUGH THE WESTERN PORTION OF THE
FORECAST AREA EARLY IN THE DAY...STRENGTHENING UPPER LEVEL WINDS
AND FORECAST CAPES IN EXCESS OF 1200 J/KG AT ROA BY 14Z...COULD
RESULT IN SEVERE STORMS EARLY TODAY. BY LATE AFTERNOON...MOST OF
THE CONVECTION SHOULD BE IN THE FAR EASTERN PORTION OF THE
FORECAST AREA ALONG SFC BOUNDARY WHERE INSTABILITY WILL BE
STRONGEST...BUT COVERAGE OF STORMS MAY BE LIMITED WITH WEST WINDS.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
FRONT WILL BE EAST OF THE FORECAST AREA SATURDAY NIGHT....SO
DESPITE WEAKER SHORTWAVE PASSING OVER THE AREA SATURDAY
NIGHT...EXPECT DRY CONDITIONS. TEMPS SHOULD BE JUST A DEGREE OR
TWO COOLER SUNDAY MORNING WITH DRIER AIR MASS...BUT NOT A
SIGNIFICANT CHANGE. FORECAST SOUNDINGS FOR SUNDAY ARE QUITE
DRY...SO WILL KEEP ONGOING DRY FORECAST IN PLACE. WITH DRY AIRMASS
IN PLACE...LOOK FOR A LARGE SPREAD IN DIURNAL TEMPS. AS A RESULT...
LOWERED LOW TEMPERATURES A DEGREE OR TWO FOR MONDAY MORNING.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
WHILE UPPER TROF AXIS SHIFTS EAST MONDAY...REGION REMAINS UNDER
WEAK NORTHWEST FLOW...AND A QUICK LOOK AT THE 00Z/02 GFS INDICATES
MIDWEST UPPER RIDGE HAS A DIFFICULT TIME MOVING EAST AND LATEST
GFS RETROGRADES THE UPPER RIDGE WEST ON TUESDAY...SO KNOCKED DOWN
TEMPS MONDAY/TUESDAY A COUPLE OF DEGREES. RAIN CHANCES MONDAY AND
TUESDAY LOOK MINIMAL AND OROGRAPHICAL/DIURNAL DRIVEN.

RAIN CHANCES INCREASE WEDNESDAY AS A SLOW MOVING FRONTAL BOUNDARY
DRIFTS TO THE SOUTHEAST THROUGH THE OHIO VALLEY. 00Z/02 GFS PUSHES
THIS BOUNDARY SOUTH OF THE FORECAST AREA THURSDAY...BUT WILL NOT
MAKE ANY CHANGES TO THE LONG TERM PORTION OF THE FORECAST DUE TO
THE UNCERTAINLY OF THE BOUNDARY LOCATION.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
THUNDERSTORMS ENTERING SOUTHEAST WV EARLY THIS MORNING ARE
DEVELOPING AHEAD OF AN UPPER LEVEL STORM SYSTEM WHICH WILL EXIT
THE REGION THIS EVENING.

BEFORE THEN...SHOWERS AND STORMS WILL BE POSSIBLE AT KBLF AND KLWB
AT THE BEGINNING OF THE TAF PERIOD AND AFTER 15Z AT KROA AND KLYH.

BEST THREAT OF STORMS TODAY WILL BE IN THE MORNING IN THE WEST
AND IN THE AFTN IN THE EAST. DOWNSLOPING WINDS MAY INHIBIT
WIDESPREAD ACTIVITY EAST OF THE BLUE RIDGE TODAY. DRIER CONDITIONS
WILL SPREAD INTO THE REGION LATE TODAY AND THIS
EVENING...CONTINUING INTO THIS WEEKEND AND EARLY NEXT WEEK.
&&

.CLIMATE...
RECORD HIGH TEMPERATURES AND YEAR ACHIEVED

                 AUG 2     AUG 3     AUG 4     AUG 5
BLACKSBURG VA...92/1953   92/1975   95/1987   93/1987
BLUEFIELD WV....92/1988   89/1987   90/1995   89/2005
DANVILLE VA.....98/1999   98/1980  101/1989   99/1991
LYNCHBURG VA...101/1942  100/1935  100/1930   98/1936
ROANOKE VA.....101/1942  100/1935  103/1930  105/1930

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PH
NEAR TERM...PH
SHORT TERM...PH
LONG TERM...PH/RCS
AVIATION...PH
CLIMATE...
Hazardous weather outlook, Aug 2, 3:17 AM EST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 AM EDT SAT AUG 2 2008

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-030830-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
417 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. A FEW OF
THESE STORMS WILL HAVE THE POTENTIAL TO BRING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDEX VALUES TUESDAY THROUGH THURSDAY ARE EXPECTED TO BE IN THE 95
TO 100 DEGREE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-030830-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
417 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT MOVING THROUGH THE AREA EARLY TODAY WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS. A FEW OF THESE STORMS WILL
HAVE THE POTENTIAL TO BRING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 5:20 AM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
620 AM EDT SAT AUG 2 2008

WVZ045-021100-
GREENBRIER WV-
620 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN GREENBRIER
COUNTY...

AT 616 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RICHWOOD...OR ABOUT 7 MILES
NORTH OF QUINWOOD...MOVING EAST AT 40 MPH. THE STRONG THUNDERSTORM
WILL BE NEAR...DUO AT 625 AM EDT...LEONARD AT 640 AM EDT...BARTON
STATE PARK...RORER AT 650 AM EDT.

SMALL HAIL AND WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM AS
WELL AS BRIEF HEAVY RAINS AND CLOUD TO GROUND LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

PH
Special weather statement, Aug 2, 5:58 AM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
658 AM EDT SAT AUG 2 2008

WVZ045-021200-
GREENBRIER WV-
658 AM EDT SAT AUG 2 2008

...A LINE OF STRONG STORMS WILL MOVE INTO GREENBRIER COUNTY...

AT 654 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
SUMMERSVILLE TO 7 MILES WEST OF FAYETTEVILLE...MOVING SOUTHEAST AT
30 MPH. THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...BINGHAM AT
725 AM EDT...QUINWOOD AT 730 AM EDT...DUO...RAINELLE AT 735 AM
EDT...ANJEAN AT 740 AM EDT...RUPERT AT 745 AM EDT...TROUT AT 750 AM
EDT...

WIND GUSTS TO 40 MPH...SMALL HAIL...AND CLOUD TO GROUND LIGHTNING
ARE POSSIBLE WITH THIS STORM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

PH

The radar

The Roanoke radar (KFCX), 92 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greenbrier

When
August 2, 6:59 AM EST
Where
Greenbrier County, 1.78 mi SSW of Maxwelton
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.846, -80.432

A tree was blown down on Fairview Road in Lewisburg.

Hail, Mercer

When
August 2, 12:22 PM EST
Where
Mercer County, Princeton
Measured
0.88 in hail
Reported by
Public
Coordinates
37.370, -81.100

Hail, Mercer

When
August 2, 12:25 PM EST to 12:28 PM EST
Where
Mercer County, 1 mi E of Princeton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.370, -81.082

Penny size hail fell over 3 minutes covering the ground.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131589, 131593, 131594.